Taking certain medications in Louisiana to treat digestive conditions and/or psychosis could put you at risk of developing a disorder of the nervous system called tardive dyskinesia. This condition causes uncontrolled, repetitive movements. Effective treatment of tardive dyskinesia requires swift diagnosis. However, according to the Mayo Clinic, diagnosis of tardive dyskinesia involves assessing the timing of your symptoms relative to your use of the medication and ruling out other conditions that could produce similar symptoms.
Other conditions can cause neurological dysfunction that can produce similar symptoms to tardive dyskinesia. These include head injury, HIV and syphilis. Illicit substance abuse can also cause neurological dysfunction, as can multiple sclerosis and other autoimmune disorders. Schizophrenia can result in mannerisms that resemble symptoms of tardive dyskinesia, and there are other movement disorders unrelated to medication use that produce similar signs, such as Tourette’s syndrome or Huntington’s disease.
To further confuse the matter, there are other drug-induced medication disorders that can also produce similar symptoms to tardive dyskinesia. The distinguishing characteristic of tardive dyskinesia is that there is usually a delay between the time that you start taking the medication and the time that symptoms start showing up. Symptoms could manifest a month or two after stopping the medication. You could also start showing symptoms after taking the medication for about a month, sometimes less.
The process of determining which of two or more possible conditions could be causing symptoms is called differential diagnosis. Because tardive dyskinesia has no specific test or screening available, it is necessary for your doctor to make a differential diagnosis to confirm the cause of your symptoms.
The information in this article is not intended as legal advice but provided for educational purposes only.